Research Article

Labetalol-induced toxic myopathy.

Br Med J (Clin Res Ed) 1981; 282 doi: https://doi.org/10.1136/bmj.282.6279.1824 (Published 06 June 1981) Cite this as: Br Med J (Clin Res Ed) 1981;282:1824
  1. A Teicher,
  2. T Rosenthal,
  3. E Kissin,
  4. I Sarova

    Abstract

    Labetalol has been successful in treating hypertension, and few side effects have been reported, although there have been cases of muscle pain during treatment. A patient with essential hypertension treated with labetalol 600 mg daily complained of muscle pains, particularly in the legs. No neurological abnormality was found, but the activity of muscle enzymes in the blood was high. Findings on electromyography were compatible with myositis and electron microscopical findings suggested toxic myopathy. Labetalol was stopped for 10 days, and the muscle pain disappeared and enzyme activity returned to normal. When labetalol was restarted the pain returned and enzyme activities rose. Myopathy should be considered in patients experiencing muscle pain after treatment with labetalol.